Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Charleston, WV

August 2, 2004Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 2, 2004, 4:23 PM EDT for Webster County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2004, 4:23 PM EDT (20:23 UTC)
Expired
Aug 2, 2004, 6:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 115 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 022027
FFWRLX
WVC101-022230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 630 PM EDT...

* AT 420 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER PARTS OF WEBSTER COUNTY WITH LITTLE MOVEMENT. RADAR 
  INDICATED OVER 2 INCHES OF RAIN IN AN HOUR IN SOME SPOTS. SOME OF
  THE BASINS THAT HAVE RECEIVED THE HEAVIEST RAIN SO FAR ARE HUGHES
  RUN...WILLIAMS RIVER...GAULEY RIVER. 

.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:15 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 2, 3:15 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON AUG 2 2004

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...
MCS INFLUENCE IL/IN SETTING UP TO THE SOUTH SO WE SHOULD SEE LITTLE
IN THE WAY OF IMPACT FROM THAT TONIGHT.  HAVE KEPT OUT CHANCE OF
PRECIP TUESDAY EXCEPT EXTREME NORTH NEAR THE FRONT IN THE AFTERNOON
AS THE FRONT IS THE ONLY REAL TRIGGER.  BY WEDNESDAY TIMING BETWEEN
ETA AND GFS SIGNIFICANTLY DIFFERENT WITH ETA PUSHING THE FRONT
THROUGH BY END OF DAY WEDNESDAY WHILE GFS 6 TO 12 HOURS SLOWER.
THIS COULD MEAN QUITE A DIFFERENCE ON THE MAX TEMPS FOR WEDNESDAY.
THE ETA IS ABOUT 8 TO 10 DEGREES LOWER IN THE SOUTH.  HAVE RAISED
THE MAX TEMPS FROM CURRENT FORECAST FOR WEDNESDAY AS I BELIEVE THE
FRONT WILL BE SLOWER THEN THE ETA.  HOWEVER...WITH THE
CLOUDS/PRECIPITATION HAVE NOT GONE QUITE AS HIGH AS MAV.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 228 PM EDT MON AUG 2 2004

LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...

TIMING DIFFERENCES CONT AMONG THE GFS AND ETA WITH THE LATTER ABOUT
6 HOURS FASTER IN ADDITION A LOT LESS IN THE QPF DEPARTMENT.
FAVORED THE GFS THIS CYCLE GIVEN A SLOWER PROGRESSION SEEMS PRUDENT
WITH A DEEPENING SURFACE LOW.  THAT IN MIND...RAISED POPS WEDNESDAY
NIGHT AND EARLY THURSDAY AS WINDOW OF PRECIP BECOMES MORE CERTAIN.
ADJUSTED MAV NUMBERS UP A DEGREE OR TWO WEDNESDAY GIVEN A CANOPY OF
CLOUDS AND PRECIP ARRIVING.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 213 PM EDT MON AUG 2 2004

AVIATION...
PLAYED FOG FOR TONIGHT SIMILAR TO LAST NIGHT WITH RADIATION AND HIGH
DEW POINTS.  CLOUDS SHOULD BE SLOW TO MOVE IN TUESDAY AFTER FOG
LIFTS OUT.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 922 AM EDT MON AUG 2 2004

SHORT TERM (REST OF TODAY)...
CURRENT FORECAST LOOKS ON TRACK.  NO CHANGES.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...AAR
Hazardous weather outlook, Aug 2, 4:20 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT MON AUG 2 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
420 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KTB

In the hours before

Special weather statement, Aug 2, 1:06 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
106 PM EDT MON AUG 2 2004

WVZ035-036-021730-

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
THE RIDGE TOPS OF SOUTHERN FAYETTE AND SOUTHERN RALEIGH COUNTIES.
THERE HAS BEEN LITTLE MOVEMENT TO THESE SHOWERS AND THUNDERSTORMS
SINCE NOON. RADAR INDICATED BETWEEN ONE AND ONE AND A HALF INCHES OF
RAIN HAS FALLEN AT SOME SPOTS...WHICH MAY MAY CAUSE LOCAL WATER
PROBLEMS. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON...BUT
ALSO TO DRIFT OFF THE RIDGES. HOWEVER...IF REDEVELOPMENT CONTINUES
IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS.
PERSONS IN THESE AREAS ARE ENCOURAGED TO KEEP AWARE OF THIS
SITUATION THROUGH CONTACT WITH LOCAL MEDIA AND NOAA WEATHER RADIO.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 2, 3:59 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT MON AUG 2 2004

VAZ003-004-WVZ015-024>028-033>038-046-047-022250-
BOONE WV-BRAXTON WV-BUCHANAN VA-CLAY WV-DICKENSON VA-FAYETTE WV-
KANAWHA WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-
RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...CLAY...CLINTWOOD...
DURBIN...ELKINS...FAYETTEVILLE...GRUNDY...LOGAN...MADISON...
MARLINTON...PINEVILLE...SNOWSHOE...SUMMERSVILLE...SUTTON...
WEBSTER SPRINGS...WELCH AND WILLIAMSON
359 PM EDT MON AUG 2 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WHICH DEVELOPED EARLY THIS AFTERNOON ALONG
THE RIDGE TOPS OF THE MOUNTAINS FROM DICKENSON COUNTY VIRGINIA
NORTHEASTWARD INTO POCAHONTAS COUNTY WEST VIRGINIA ARE DRIFTING WEST
NORTHWESTWARD OFF THE MOUNTAINS. RADAR INDICATED BETWEEN ONE AND TWO
INCHES OF RAIN HAS FALLEN WITH A FEW OF THE STORMS...WHICH MAY  CAUSE
LOCAL WATER PROBLEMS.

ALSO...A FEW OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.
THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND
DRIFT WESTWARD. HOWEVER...IF REDEVELOPMENT CONTINUES
IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:31 PM EDTFlash Flood WarningRLXNicholas119 min

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.